Abilify and Compulsive Behaviors
Abilify is a popular antipsychotic medication that has been recently associated with a wave of lawsuits after patients developed compulsive behaviors and uncontrollable impulses. Patients who took this drug to treat schizophrenia, bipolar disorder, Tourette’s Syndrome and depression were never warned by Bristol-Myers Squibb about this serious side effects. Many felt the irresistible urge to bet thousands of dollars in gambling, spent a fortune in shopping or developed serious addictive behaviors such as binge eating and hypersexuality.
Why Abilify causes impulse control disorders?
Abilify (aripiprazole) is a second-generation (atypical) antipsychotic that acts by maintaining a healthy balance of both serotonin and dopamine in the brain. Most first-generation psychiatric medications only target serotonin receptors, but the combined action of the newer drug improved its effectiveness and reduced the severity of the side effects.
However, the above-described action as a dopamine-serotonin system stabilizer makes Abilify a dangerous medication for entirely different reasons. Dopamine is, in fact, a chemical released by brain cells in response to external factors. When too little dopamine is found inside neurons, a person might develop many psychological problems, including mood swings, emotional dysfunctions, lack of concentration, insomnia, up to hallucinations and lack of motor control.
Dopamine also has a significant role in reward and motivation, and many addictive substances such as nicotine and heroin act by increasing its brain levels. Since aripiprazole produces its effects by targeting dopamine receptors, overstimulation may occur. The excess dopamine caused by Abilify might cause loss of impulse control, addictions, uncontrollable sex urges and compulsive eating.
Abilify compulsive gambling
Among the large amount of litigations centralized in the MDL No. 2734 against Bristo-Myers Squibb, the Abilify compulsive gambling claim is the most frequent, at least according to the many law firm commercials. A large number of plaintiffs claim they developed an uncontrollable urge to bet significant amounts of money in casinos, often losing much more than they could afford, shortly after they started taking this medication.
Some described their life as a “hazy mist” full of disconnected events, alleging how this drug stimulated their brains so much, they lost their contact with reality. Victims ended up spending entire days and nights spinning a slot machine or scratching lottery tickets, losing up to several thousands of dollars time after time.
Abilify compulsive shopping and hypersexuality
Another frequent obsession experienced by patients who took Abilify is compulsive shopping. Similarly to what happens in subjects who suffer from binge eating, a patient who took this medicine may feel an irresistible drive to seek reward in any way possible. Spending money to acquire any item, no matter how expensive it may be, may produce enough dopamine in the brain to provide a temporary “fix” to the addicted patient.
In a case report published in the journal Encephale, a 28-year-old patient described his experience of uncontrolled behaviors as a “hypnotic state.” After starting his treatment with Abilify, he quickly switched his sexual preferences from strictly heterosexual to become a homosexual addicted to sadomasochistic practices. His craving for sex and other addictions subsided quickly after the therapy was discontinued.
The FDA issues a warning letter about Abilify risks
In March 2016, the United States Food and Drug Administration (FDA) issued a warning letter to alert the public that the use of Abilify was associated with a new category of side effects. According to the letter, patients treated with aripiprazole reported uncontrollable or compulsives urges to binge eat, shop, gamble and have sex. These behaviors subsided as soon as the medicine was discontinued or the dose was reduced.
The regulatory agency acknowledged that the risk of pathological gambling listed as a side effect in the current drug labels does not adequately reflect the severity of the problem. These uncontrolled urges may, in fact, severely harm the patient as well as others if they’re not recognized quickly enough.
Both doctors and patients should be alert if any of these behaviors become manifest. According to the FDA, caregivers and healthcare professionals should consider reducing the dose or stopping the medicine whenever such urges develop.